Alert archive / Oregon / Small Craft Advisories in 2021

Small Craft Advisory 9, NWS Portland, OR

January 18, 2021

NWS Portland, OR issued this small craft advisory at Jan 18, 2021, 2:02 AM PST. It took effect at Jan 19, 2021, 6:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 18, 2021, 2:02 AM PST (10:02 UTC)
In effect from
Jan 19, 2021, 6:00 AM PST
Expired
Jan 18, 2021, 12:49 PM PST
In force
Issued by
NWS Portland, OR

The text

As transmitted.

619 
WHUS76 KPQR 181002
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
202 AM PST Mon Jan 18 2021

PZZ210-182315-
/O.EXT.KPQR.SC.Y.0007.000000T0000Z-210119T0800Z/
/O.NEW.KPQR.SC.Y.0009.210119T1400Z-210119T1900Z/
Columbia River Bar-
202 AM PST Mon Jan 18 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL MIDNIGHT PST
TONIGHT...
...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM TO 11 AM PST
TUESDAY...

* WHAT...Rough bar conditions expected.

  - GENERAL SEAS...8 to 10 ft, then easing to 5 to 7 ft by early Tue
    morning. 

  - FIRST EBB...Around 830 AM Monday. Seas 13 to 15 ft. 

  - SECOND EBB...Around 815 PM Monday. Seas 10 to 12 ft. 

  - THIRD EBB...Around 915 AM Tuesday. Sea 8 to 10 ft. 

* WHERE...In the Main Channel of the Columbia River Bar.

* WHEN...Small Craft Advisory, until midnight PST tonight. Small 
  Craft Advisory, from 6 AM to 11 AM PST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft 
  especially when navigating in or near harbor entrances.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Small craft should use extreme caution when navigating in or near
harbor entrances.

&&

$$

PZZ250-270-182315-
/O.EXT.KPQR.SC.Y.0008.000000T0000Z-210119T0800Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-
202 AM PST Mon Jan 18 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL MIDNIGHT PST
TONIGHT...

* WHAT...Northeast winds 10 to 15 kt with gusts up to 25 kt and 
  seas 11 to 16 feet at 17 seconds.

* WHERE...Waters from Cape Shoalwater WA to Cascade Head OR from 
  10 to 60 NM and Coastal waters from Cape Shoalwater WA to 
  Cascade Head OR out 10 NM.

* WHEN...Until midnight PST tonight.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ255-275-182315-
/O.CON.KPQR.SC.Y.0008.000000T0000Z-210119T1200Z/
Coastal waters from Cascade Head to Florence OR out 10 NM-
Waters from Cascade Head to Florence OR from 10 to 60 NM-
202 AM PST Mon Jan 18 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST
TUESDAY...

* WHAT...Northeast winds 10 to 20 kt with gusts up to 25 kt and 
  seas 11 to 16 feet at 17 seconds.

* WHERE...Waters from Cascade Head to Florence OR from 10 to 60 
  NM and Coastal waters from Cascade Head to Florence OR out 10 
  NM.

* WHEN...Until 4 AM PST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland
1 follow-up statement
148 
WHUS76 KPQR 182049
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
1249 PM PST Mon Jan 18 2021

PZZ210-190800-
/O.CON.KPQR.SC.Y.0007.000000T0000Z-210119T0800Z/
/O.CAN.KPQR.SC.Y.0009.210119T1400Z-210119T1900Z/
Columbia River Bar-
1249 PM PST Mon Jan 18 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PST
TONIGHT...
...SMALL CRAFT ADVISORY FOR TUESDAY MORNING IS CANCELLED...

* WHAT...Rough bar conditions expected.

  - GENERAL SEAS...8 to 10 ft, then easing to 5 to 7 ft by 
    early Tuesday morning. 

  - FIRST EBB...Around 815 PM Monday. Seas to 12 ft.

  - SECOND EBB...Around 915 AM Tuesday. Seas to 8 ft. 

  - THIRD EBB...Around 9 PM Tuesday. Seas to 7 ft.

* WHERE...In the Main Channel of the Columbia River Bar.

* WHEN...Until midnight PST tonight.

* IMPACTS...Conditions will be hazardous to small craft 
  especially when navigating in or near harbor entrances.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Small craft should use extreme caution when navigating in or near
harbor entrances.

&&

$$

PZZ255-275-190800-
/O.EXT.KPQR.SC.Y.0008.000000T0000Z-210119T0800Z/
Coastal waters from Cascade Head to Florence OR out 10 NM-
Waters from Cascade Head to Florence OR from 10 to 60 NM-
1249 PM PST Mon Jan 18 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL MIDNIGHT PST
TONIGHT...

* WHAT...North winds 10 to 20 kt with gusts up to 25 kt and seas
  12 to 16 feet at 14 to 16 seconds.

* WHERE...Waters from Cascade Head to Florence OR from 10 to 60 
  NM and Coastal waters from Cascade Head to Florence OR out 10 
  NM.

* WHEN...Until midnight PST tonight.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ250-270-190800-
/O.CON.KPQR.SC.Y.0008.000000T0000Z-210119T0800Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-
1249 PM PST Mon Jan 18 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PST
TONIGHT...

* WHAT...North winds 10 to 20 kt with gusts up to 25 kt and seas
  10 to 14 feet at 14 to 16 seconds.

* WHERE...Waters from Cape Shoalwater WA to Cascade Head OR from 
  10 to 60 NM and Coastal waters from Cape Shoalwater WA to 
  Cascade Head OR out 10 NM.

* WHEN...Until midnight PST tonight.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this small craft advisory went out at Jan 17, 8:38 PM PST, 5 hours 24 minutes earlier.

Area forecast discussion, Jan 17, 8:38 PM PST, 5 hours 24 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Portland OR
838 PM PST Sun Jan 17 2021

Updated Aviation and Marine sections

.SYNOPSIS...Dry weather is expected Monday through Wednesday with
gradually decreasing nocturnal fog into the week and nighttime
temperatures cooling into the 30s. A low pressure system will
provide a chance for showers on Thursday with snow levels between
1500 and 2500 feet. Dry but cooler weather is expected on Friday
before another low provides a chance for showers, with possibly
lower snow levels.

&&

.SHORT TERM...Tonight through Wednesday...Expect the minor
instability producing stratocumulus clouds will weaken with sunset
this evening. Also, a building upper ridge producing dry northerly
flow will bring lower dew points to the region for clearing skies
tonight. However, enough surface and top soil moisture remains such
that fog and low clouds appear likely to develop overnight. Would
not be surprised to see some of this become locally dense, given
expected light winds. Visibility at or below 1/4 mile seems probable
at times, especially closer to sunrise as lowering dew point
temperatures settle in place long enough for the air temperatures to
fall close to them.

Offshore surface flow will develop through Monday morning and clear
any low clouds/fog away from the coast and areas downwind of the
Columbia Gorge. Clearing will be a few to several hours later for
the Willamette Valley where low level flow will remain fairly
northerly thus packing moisture into the terrain "catchers mitt"
surrounding Eugene.

The building offshore upper ridge will the axis start tilting across
the PacNW Monday night and Tuesday as a cut off low forms across
southern California. Easterly flow will increase across the Cascades
as cooler air and a deepening Columbia Basin cold pool will produce
relative higher pressure versus lower pressure on the west side and
offshore. Pressure gradient forecasts from the 12Z model runs have
remained relatively steady from yesterday running around 5 mb. This
should keep Tuesday temperatures closer to normal for areas under a
breezy Gorge wind influence while remaining areas will see the
warmer air mass keep temperatures a few degrees above normal. The
Cascade foothills and Coast appear to be the warmest again reaching
the lower 50s.

This offshore flow will result in even lower dew points and also
serve to push residual moisture out of the region, decreasing
chances of fog and low clouds. The gradient weakens Tuesday night as
a weak short wave clips northern Washington thus easing the winds.
The remaining dew points in the upper 20s and lower 30s will bring a
fairly chilly night around freezing for most inland areas with the
coast and Gorge wind influences areas staying closer to the mid 30s
and lower 40s.

Wednesday will see a now flattened ridge broadly build a little
further north. Given a cooler start to the morning, am expecting
Wednesday's highs will be offset by the cooler start and thus remain
similar to Tuesday's.

BEACH HAZARDS THROUGH MONDAY NIGHT...Favorable conditions continue
for potential sneaker waves along the south Washington and Oregon
beaches through Monday evening. A somewhat shallow, but very long
period ocean swell is becoming more dominant across the coastal
waters. Sometimes, it's this transition period of the longer period
swell arriving that can catch people most off guard. The overall
wave heights are not noticeably large as the swell initially builds,
yet the energy of the swell will occasionally drive the breaking
waves further up onto the beaches. Recent active weather may have
deposited heavy logs on the beaches or in the shallow surf zone.
These can be easily moved by a sneaker waves and pose an additional
threat for those on the beaches. JBonk/TJ

.LONG TERM...Wednesday night through Sunday...Not much in the big
picture since this time yesterday, however, details continue to
evolve with subtle ramifications in the final forecast for today. A
short wave located well offshore starts lifting northeast toward the
top of the ridge. Models generally agree this short wave will
further flatten the crest of the ridge then begin amplifying by
Wednesday night. Operational models now all agree this will develop
in to a closed low but continue to differ in respect to how close
the center will track to the coast and just how much precip could be
brought across the area.  The GFS has drifted further offshore from
yesterday's run and has support of the GEM. The ECMWF sees to be
coming around to the ideas posed by the GFS and is now close to
yesterday's GFS with a track closer to shore. In all cases, the air
mass accompanying this system will spend little time over the cooler
north Pacific waters and will do little to significantly drop snow
level beyond the higher foothills.

Cooler air continental air will likely trail the departing low/short
wave Friday and Saturday. This will bring snow levels down to around
2000 feet, except where a continued easterly Gorge gap breeze will
bring the snow level closer to 1000 feet. This occurs although with
minimal, if any, precip in its wake heading into the weekend.

Saturday night and Sunday remain as the most interesting period to
watch. A developing low drops south from the Bering sea and takes a
near shore track down the BC coast, but now models show it as more
of a sharp trough. This still has potential to place the CWA near or
under prime diffluent flow aloft to produce precipitation. The open
wave development does appear to have weakened the threat of cooler
air spilling from east of the Cascades which would make any
significant low elevation snow less likely given a lower level
southwesterly flow. Even then, did maintain a rain chance late
Saturday night with a potential mix of snow for most of the lower
elevation given the model differences. Most likely, however, the
snow preferred colder air aloft trails the bulk of the precip with
any realistic chance of I-5 elevation snows holding off until later
Sunday night or Monday morning at best, if at all. /JBonk

&&

.AVIATION...At 04Z enhanced satellite imagery showed northwest to
north low-level flow over the north half of the forecast area.
This has resulted in considerable low-end VFR with areas of MVFR
(cigs mainly 035-040). Light northeast flow was over the south
half, with local IFR to MVFR conditions in the central and south
Willamette Valley and along the coast as far south as KONP. The
00Z high-resolution model guidance suggests northeast low-level
flow will expand north overnight and should significantly reduce
the aforementioned stratus/stratocumulus. However, do expect
widepsread IFR or worse conditions overnight along the
Interstate 5 corridor from KKLS to K77S. Elsewhere, coastal areas
will be predominant VFR late tonight through Mon evening. Cannot
rule out local IFR along the south Washington and north Oregon
coast through 17Z Mon, especially near bays and estuaries.

Offshore flow strengthens Mon and nearly all areas will be VFR SKC
after 19Z Mon. However, fog/low stratus may persist into mid-
afternoon from KUAO to K77S.

For detailed regional Pac NW weather information, go online to:
http://weather.gov/zse

KPDX AND APPROACHES...Cigs at the terminal around 040 as of
0430Z. Areas of MVFR exist along eastern approaches. These clouds
are expected to diminish overnight. However, IFR or worse
conditions develop between 11Z and 13Z Mon. Should see
improvement to VFR by 20Z, possibly a little earlier, as offshore
low-level flow gradually strengthens. VFR SKC then prevails Mon
afternoon through the evening. Weishaar

&&

.MARINE...No changes to current forecast. High pressure will
remain over the Pac NW for the next few days. Meanwhile, a
thermally-induced surface trough along the south and central
Oregon waters tonight will expand north and strengthen Monday
through Monday night. This will result in north to northeast wind
with gusts up to 30 kt for zones PZZ275 and PZZ255 and gusts up
to 25 kt for zones PZZ270 and PZZ250 through Monday evening.
There is also a long-period swell that has become the dominant
wave train this evening. Expect peak wave heights 14 to 16 ft
late tonight through Mon morning. The enhanced sneaker wave
threat continues through Mon night. Weishaar

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
PZ...Small Craft Advisory until 4 AM PST Tuesday for coastal waters
     from Cape Shoalwater WA to Florence OR out 60 NM.

     Small Craft Advisory until 1 AM PST Tuesday for Columbia River
     Bar.

&&

Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland

Nearby

Small Craft Advisories in Oregon, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.